Alert archive / Minnesota / Frost Advisories in 2017

Frost Advisory 4, NWS Grand Forks, ND

October 4, 20179 counties in Minnesota; 9 counties in North Dakota

NWS Grand Forks, ND issued this frost advisory at Oct 4, 2017, 3:06 PM CDT for 9 counties in Minnesota; 9 counties in North Dakota. It took effect at Oct 5, 2017, 12:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2017, 3:06 PM CDT (20:06 UTC)
In effect from
Oct 5, 2017, 12:00 AM CDT
Expired
Oct 5, 2017, 9:00 AM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 81 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS73 KFGF 042006
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
306 PM CDT Wed Oct 4 2017

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-051400-
/O.NEW.KFGF.FR.Y.0004.171005T0500Z-171005T1400Z/
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-
Western Walsh County-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, 
Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, 
Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, 
Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji,
Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, 
St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, 
Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin
306 PM CDT Wed Oct 4 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
THURSDAY...

The National Weather Service in Grand Forks has issued a Frost
Advisory...which is in effect from midnight tonight to 9 AM CDT
Thursday.

* TEMPERATURES...In the low to mid 30s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
920 
WWUS73 KFGF 050938 
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
438 AM CDT Thu Oct 5 2017

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-051400-
/O.CON.KFGF.FR.Y.0004.000000T0000Z-171005T1400Z/
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-
Western Walsh County-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, 
Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, 
Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, 
Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji,
Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, 
St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, 
Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin
438 AM CDT Thu Oct 5 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES...In the mid to upper 30s.

* IMPACTS...Sensitive outdoor plants may be damaged or killed if
  left outdoors and unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

BP
003 
WWUS73 KFGF 051402
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
902 AM CDT Thu Oct 5 2017

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-051515-
/O.EXP.KFGF.FR.Y.0004.000000T0000Z-171005T1400Z/
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-
Western Walsh County-
Including the cities of Crookston, East Grand Forks, Hallock, 
Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, 
Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, 
Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, 
Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji,
Cando, Langdon, Cavalier, Walhalla, Drayton, Pembina, Neche, 
St. Thomas, Fort Totten, Maddock, Leeds, Minnewaukan, 
Devils Lake, Grafton, Park River, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Grand Forks, Edinburg, Adams, and Lankin
902 AM CDT Thu Oct 5 2017

...FROST ADVISORY HAS EXPIRED...

With the sunshine, temperatures have quickly rebounded this 
morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at Oct 4, 12:48 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Oct 4, 12:48 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1248 PM CDT Wed Oct 4 2017

.UPDATE...
Issued at 1248 PM CDT Wed Oct 4 2017

The clouds over the Devils Lake region have begun to dissipate,
but there has been a fair amount of cumulus formation east of the
Red River Valley. Overall, most areas should see at least filtered
sun for the rest of the afternoon. Lowered highs just a couple of
degrees north of Devils Lake, where it is still in the lower 40s
and clouds remain. Winds look to stay fairly gusty through the
afternoon, before becoming light around sunset.

&&

.SHORT TERM...(Today and tonight)
Issued at 132 AM CDT Wed Oct 4 2017

The primary challenge in the short term period will be the extent
of frost late tonight into early Thursday morning. The upper low
will move east of the area by sunrise this morning.

This morning will have a cool start, however H850 moisture over
the area is resulting in about an 4K ft overcast deck over much
of north central and northeast ND. This area of clouds will advect
east of the area by noontime. The early morning cloud cover and
breezy west winds will keep morning temperatures generally in the
low to mid 40s...limiting frost potential for this morning. Skies
will clear by noontime and enough recovery to bring daytime highs
in the mid-50s across most of the region.

Temperatures should fall quickly after sunset tonight with clear
skies through midnight and winds becoming light by late evening.
After midnight, clouds will increase across the south as mid-
level moisture advects north out of eastern South Dakota. The NAM
even brings a touch of precip into the far southern valley however
most other models are dry...thus not planning on adding any POPs
during the overnight period.

The increasing clouds should only reach about the Highway 2
corridor tonight, allowing northern zones to remain clear
throughout the night with winds dying down to 5 mph or less. This
will allow temps to drop into the mid-30s across the north while
cloudy areas remain in the low 40s. Areas north of Highway 2 that
fall into the mid 30s will likely have areas of frost develop
by early Thursday morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 132 AM CDT Wed Oct 4 2017

Drier air aloft and upper level ridging will continue to bring dry,
mild conditions with light and variable winds for Thursday and
Thursday night. For Friday through Saturday, expect increased cloud
cover and did maintain slight chances for light rain in the southern
Red River Valley and parts of west central Minnesota as weak upper
level energy moves through, followed by a low pressure system well
to our southeast. Best chances for any rain would be for areas along
and southeast of a Fergus Falls to Park Rapids line, with totals of
less than a quarter inch of rain expected through the weekend. As
the forecast area remains wedged between low pressure systems to the
northeast and south, most locations shouldn't expect a wetting rain
until at least Tuesday. However, this positioning will make for
quite breezy conditions this weekend, with gusts likely peaking in
the 30 to 40 mph range along and west of the Red River Valley
Saturday.

Of greater impact will be chances for frost, and perhaps a freeze,
in the coming week. This is especially for northern counties near
the international border, as the forecast area remains in a more
autumnal weather pattern. With lesser wind speeds and lows in the
mid to upper 30s Thursday night and again from Sunday night into the
middle of next week, frost will be a concern. With a deeper upper
trough looking to swing through in the Tuesday night/Wednesday
morning timeframe, there is potential for low temperatures near the
freezing mark. Highs through Friday look to generally remain in the
50s to mid 60s, with a slight warming for Saturday, and a cooldown
into the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1248 PM CDT Wed Oct 4 2017

Challenging set of TAFs due to the low clouds that were pushing
eastward this morning. Finally after 11 am, these clouds began to
break up and have become more SCT in nature. However, there has
been more cumulus formation east of the Red River Valley, where
there could be some BKN periods for a few hours this afternoon.
Any remaining cumulus should fade away quickly late this
afternoon, with fairly clear skies most of tonight. Expecting
increasing clouds late tonight into Thu morning, but mainly at
KFAR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Speicher
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Oct 4, 3:42 AM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
342 AM CDT Wed Oct 4 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-050845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
342 AM CDT Wed Oct 4 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Speicher

Nearby

Frost Advisories in Minnesota, 2017Frost Advisories in North Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.